Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Spherical classes and the algebraic transfer

Author: Nguyẽn H. V. Hu’ng
Journal: Trans. Amer. Math. Soc. 349 (1997), 3893-3910
MSC (1991): Primary 55P47, 55Q45, 55S10, 55T15
Erratum: Trans. Amer. Math. Soc. 355 (2003), 3841-3842.
MathSciNet review: 1433119
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study a weak form of the classical conjecture which predicts that there are no spherical classes in $Q_0S^0$ except the elements of Hopf invariant one and those of Kervaire invariant one. The weak conjecture is obtained by restricting the Hurewicz homomorphism to the homotopy classes which are detected by the algebraic transfer. Let $P_k=\mathbb {F}_2[x_1,\ldots ,x_k]$ with $|x_i|=1$. The general linear group $\mathrm {GL}_k=GL(k,\mathbb {F}_2)$ and the (mod 2) Steenrod algebra $\mathcal {A}$ act on $P_k$ in the usual manner. We prove that the weak conjecture is equivalent to the following one: The canonical homomorphism $j_k:\mathbb {F}_2 \underset {\mathcal {A}}{\otimes } (P_k^{\mathrm {GL}_k})\to (\mathbb {F}_2 \underset {\mathcal {A}}{\otimes } P_k)^{\mathrm {GL}_k}$ induced by the identity map on $P_k$ is zero in positive dimensions for $k>2$. In other words, every Dickson invariant (i.e. element of $P_k^{\mathrm {GL}_k}$) of positive dimension belongs to $\mathcal {A}^+ \cdot P_k$ for $k>2$, where $\mathcal {A} ^+$ denotes the augmentation ideal of $\mathcal {A}$. This conjecture is proved for $k=3$ in two different ways. One of these two ways is to study the squaring operation $Sq^0$ on $P(\mathbb {F}_2 \underset {GL_k}{\otimes } P_k^*)$, the range of $j_k^*$, and to show it commuting through $j_k^*$ with Kameko’s $Sq^0$ on $\mathbb {F}_2 \underset {GL_k}{\otimes } P(P_k^*)$, the domain of $j_k^*$. We compute explicitly the action of $Sq^0$ on $P(\mathbb {F}_2 \underset {GL_k}{\otimes } P_k^*)$ for $k \leq 4$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55P47, 55Q45, 55S10, 55T15

Retrieve articles in all journals with MSC (1991): 55P47, 55Q45, 55S10, 55T15

Additional Information

Nguyẽn H. V. Hu’ng
Affiliation: Centre de Recerca Matemàtica, Institut d’Estudis Catalans, Apartat 50, E–08193 Bellaterra, Barcelona, España
Address at time of publication: Department of Mathematics, University of Hanoi, 90 Nguyẽn Trãi Street, Hanoi, Vietnam

Keywords: Spherical classes, loop spaces, Adams spectral sequences, Steenrod algebra, invariant theory, Dickson algebra, algebraic transfer
Received by editor(s): April 7, 1995
Additional Notes: The research was supported in part by the DGU through the CRM (Barcelona).